Texas, 2007

Flash Flooding in Texas, July 4, 2007

July 4, 2007 · NWS CRP · 9 events in 8 counties and zones

A very moist airmass interacted with a mid and upper level weakness to produce showers and thunderstorms and flash flooding across South Texas on the 4th of July. The heaviest rainfall fell along and northeast of Interstate 37 where a widespread 3 to 6 inches fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A very moist airmass interacted with a mid and upper level weakness to produce showers and thunderstorms and flash flooding across South Texas on the 4th of July. The heaviest rainfall fell along and northeast of Interstate 37 where a widespread 3 to 6 inches fell. Isolated amounts of between 6 and 12 inches of rain fell on the 4th across much of Refugio, Calhoun and Aransas counties causing significant, widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 4, 3:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 4, 3:43 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
443 AM CDT WED JUL 4 2007

...EXCESSIVE RAINFALL EVENT FOR SOUTH TEXAS THROUGH THIS EVENING FOR
   JULY 4TH...

.SHORT TERM (TODAY THROUGH TONIGHT)...CONVECTION CONTINUES TO
INCREASE IN COVERAGE AND INTENSITY EARLY THIS MORNING AS THE MID TO
UPPER LEVEL LOW DRIFTS SOUTHWEST INTO THE RIO GRANDE PLAINS. MODELS
ARE SIMILAR WITH KEEPING THE LOW NEAR LAREDO TONIGHT. VERY DEEP
MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES FROM 2.2 TO 2.5
INCHES. A SURFACE TROUGH AXIS IS LOCATED FROM NEAR PORT LAVACA TO
NORTH OF LAREDO. THE MODELS KEEP THIS SURFACE TO 85H TROUGH AXIS IN
PLACE OVER THE BRUSH COUNTRY THROUGH TONIGHT. EXPECT NUMEROUS TO
WIDESPREAD SHOWERS AND THUNDERSTORMS TO OCCUR OVER SOUTH TEXAS
THROUGH TONIGHT. THE BRUNT OF THE HEAVY RAIN ACTIVITY MAY SHIFT
TOWARD THE LOW CENTER LATER TONIGHT AND AWAY FROM THE COAST LATE
THIS EVENING. EXTENDED THE FLASH FLOOD WATCH FOR THE ENTIRE AREA
THROUGH TONIGHT. RAIN AMOUNTS OF 2 TO 5 INCHES WILL BE COMMON WITH
MAXIMUM RAIN AMOUNTS UP TO 12 INCHES POSSIBLE ESPECIALLY OVER THE
BRUSH COUNTRY THROUGH TONIGHT.

&&

.AVIATION...MVFR CEILINGS WILL BE PREVALENT OVER THE REGION WITH
IFR/LIFR CONDITIONS IN NUMEROUS TO WIDESPREAD SHOWERS AND T-STORMS
THROUGH TONIGHT.

&&

.MARINE...SCATTERED TO NUMEROUS SHOWERS AND T-STORMS WILL AFFECT
THE COASTAL WATERS THROUGH THIS EVENING. WINDS WILL REMAIN IN THE
SCEC RANGE THROUGH TONIGHT MAINLY OVER THE GULF WATERS.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...WET CONDITIONS ARE EXPECTED
TO PERSIST INTO THURSDAY WITH THE UPPER LOW CONTINUING TO SPIN
ACROSS S TX...BUT IS EXPECTED TO BEGIN SHIFTING NW. IN
ADDITION...THE LOW LEVEL CONVERGENCE IS PROGD TO BE ACROSS THE
INLAND AREAS THEREFORE THE BEST FOCUS FOR PRECIP WILL SHIFT FARTHER
WEST ON THU. THE RIDGE IS PROGD TO BEGIN TAKING CONTROL FROM THE E
THRU FRI WITH DRIER MID/UPPER LEVELS FILTERING ACROSS THE REGION.
THE LATEST MODEL RUNS ARE SLIGHTLY WETTER THRU THE WEEKEND EVEN WITH
THE RIDGE BLDG IN FROM THE E...MAINLY DUE TO THE UPPER LOW REMAINING
AN INFLUENCE AS IT SPINS ACROSS W TX AND NOT AS FAR WEST AS PREVIOUS
RUNS ADVERTISED. AM EXPECTING MAINLY AFTERNOON SEA BREEZE DRIVEN SCT
SHRAS AND TSRAS ON FRI AND ISOL THRU THE WEEKEND AND INTO NEXT
WEEK. SFC WINDS ALSO DO NOT LOOK AS STRONG ON THU AS ONLY A WEAK SFC
TROF IS FCST TO DVLP ACROSS MEX. GENERALLY A WEAK TO MOD ONSHORE
FLOW WILL PERSIST THRU THE PERIOD ALONG WITH A GRADUAL WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    83  76  88  76  90  /  90  70  50  20  20
VICTORIA          83  75  87  74  90  /  90  70  60  20  30
LAREDO            87  74  93  76  97  /  90  90  60  40  30
ALICE             84  75  88  75  92  /  90  90  60  20  30
ROCKPORT          82  77  87  77  90  /  90  60  40  20  20
COTULLA           85  72  88  73  93  /  90  90  70  40  30
KINGSVILLE        84  76  88  75  91  /  90  80  50  20  20
NAVY CORPUS       83  78  87  78  89  /  90  60  40  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM WELLS...
     KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...NONE.

&&

TT/89...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Jul 4, 4:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
546 AM CDT WED JUL 4 2007

GMZ230-235-250-255-270-275-TXZ229>234-239>247-042215-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
546 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING INTO THE RIO GRANDE
PLAINS COMBINED WITH AN EXTREMELY MOIST AIRMASS WILL LEAD TO
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THE
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. RAIN AMOUNTS OF
2 TO 5 INCHES WILL BE COMMON ACROSS SOUTH TEXAS WITH LOCAL MAXIMUM
AMOUNTS UP TO 12 INCHES THROUGH TONIGHT. DUE TO SATURATED GROUNDS
FROM PREVIOUS RAINS...FLOODING IS LIKELY TO OCCUR WITH ANY
ADDITIONAL HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR
ALL OF SOUTH TEXAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABUNDANT TROPICAL MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL
CONTINUE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS SOUTH TEXAS THROUGH THURSDAY. LOCALLY HEAVY RAIN ACROSS
ALREADY SATURATED SOILS WILL LIKELY LEAD TO ADDITIONAL FLOODING
PROBLEMS THROUGH THURSDAY. ADDITIONAL RAIN AMOUNTS OF 2 TO 5 INCHES
WILL BE LIKELY ACROSS THE REGION THROUGH THURSDAY.

FOR THE REST OF THE PERIOD...SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED ON FRIDAY...ISOLATED SATURDAY THROUGH TUESDAY. THESE
SHOWERS AND STORMS WILL PRIMARILY BE ASSOCIATED WITH DAYTIME HEATING
AND THE SEA BREEZE BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/TE

The radar

The Corpus Christi radar (KCRP), 62 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Refugio

When
July 4, 5:00 AM CST to 11:00 AM CST
Where
Refugio County, Refugio to Austwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.300, -97.280

Very heavy rainfall, of up to 6 to 12 inches in some spots, led to numerous secondary roads underwater and impassable throughout the most of the Refugio county. U.S. 77 became impassable with high water just north of the city of Refugio. Highway 35 was closed due to many impassable spots. Tivoli and Austwell had significant flash flooding, with almost all streets impassable.

Flash Flood, Nueces

When
July 4, 6:20 AM CST to 10:15 AM CST
Where
Nueces County, Corpus Christi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.780, -97.420

Between 3 and 5 inches of heavy rainfall resulted in several city streets flooded and impassable throughout Corpus Christi. In addition, Interstate 37 at Corn Products Road was flooded with several feet of water.

Flash Flood, McMullen

When
July 4, 8:00 AM CST to 10:00 AM CST
Where
McMullen County, 10 mi NE of Tilden to 20 mi S of Tilden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.552, -98.434

Between 3 and 6 inches of heavy rain resulted in flash flooding of small creeks and low lying areas along many Farm to Mark Roads thoughout the county as well Highway 99 in northeast McMullen county, which was closed.|

Flash Flood, Live Oak

When
July 4, 8:00 AM CST to 10:00 AM CST
Where
Live Oak County, Whitsett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.630, -98.270

Three to five inches of heavy rainfall across far northwest Live Oak county led to flooding near Whitsett. Highway 99 at Whitsett was flooded with several feet of water over it.

Flash Flood, Aransas

When
July 4, 8:00 AM CST to 11:00 AM CST
Where
Aransas County, Aransas Refuge Hqtrs to Holiday Beach
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.170, -96.820

Four to six inches of heavy rainfall, with isolated amounts up to ten inches, resulted in flash flooding in northern Aransas County. State Highway 35 was closed from Holiday Beach to Highway 359 in Refugio county due to flooding of low lying areas. F.M. 2040 near the Aransas Wildlife Refuge was also flooded.

Flash Flood, Bee

When
July 4, 9:51 AM CST to 1:00 PM CST
Where
Bee County, Beeville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
28.400, -97.750

Between 3 and 6 inches of heavy rain fell across portions of central and southern Bee county, resulting in widespread flash flooding of small creeks and low lying roads. Many secondary roads and highways as well as Farm to Market Roads throguhout the county were flooded. Water made it into some homes along West Bowie Street in Beeville. Hardest hit areas in Beeville were streets along the flooded Poesta Creek. Roughly 20 people were rescued from stranded vehicles and from homes in Beeville.

Flash Flood, Calhoun

When
July 4, 10:30 AM CST to 11:30 AM CST
Where
Calhoun County, Port O Conner to Indianola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.450, -96.420

Several city streets became flooded with several feet of water in Port Oconnor and Indianola Beach due to heavy rain.|

Flash Flood, Nueces

When
July 4, 5:02 PM CST to 7:00 PM CST
Where
Nueces County, Corpus Christi
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.780, -97.420

One to two inches of rain fell during the evening, over already saturated grounds from morning rainfall. A few city streets in central and northern Corpus Christi were flooded and impassable due flooding.

Flash Flood, San Patricio

When
July 4, 5:06 PM CST to 7:30 PM CST
Where
San Patricio County, 2.03 mi ENE of Sinton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.039, -97.488

One to two inches of rain fell during the evening, over already saturated grounds from morning rainfall. Portions of Hwy 188 east of Sinton became impassable and was closed, due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53431, 53432, 53433, 53434, 53438, 53436, 53437, 53439, 58472.